Alert archive / Arizona / Special Weather Statements in 2017

Special Weather Statement, NWS Tucson, AZ

July 20, 2017Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 20, 2017, 1:03 PM MST for Santa Cruz County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 1:03 PM MST (20:03 UTC)
Expired
Jul 20, 2017, 1:30 PM MST
In force
27 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 36 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WWUS85 KTWC 202003
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
103 PM MST THU JUL 20 2017
 
AZZ503-507-513-202030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
103 PM MST THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
130 PM MST...

At 102 PM MST, Doppler radar was tracking a strong thunderstorm near 
Sonoita, or 17 miles west of Huachuca City, or 22 miles west of 
Sierra Vista. this storm was nearly stationary. Another strong storm 
was located near Patagonia Lake as well. 

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Rio Rico Southeast, Rio Rico Southwest, Patagonia, Sonoita, Elgin and
Patagonia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3173 11053 3144 11052 3141 11073 3142 11100
      3173 11077
TIME...MOT...LOC 2002Z 059DEG 1KT 3167 11064 

$$

GL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 20, 9:09 AM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 20, 9:09 AM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
909 AM MST Wed Jul 20 2017

.SYNOPSIS...Scattered to numerous afternoon and evening thunderstorms
will prevail into early next week. The greatest daily thunderstorm
coverage should occur east to south of Tucson with reduced
thunderstorm activity across the western deserts. Below normal
daytime temperatures will also prevail into early next week.

&&

.DISCUSSION...
Another day of anomalously high atmospheric moisture content is upon
us with today's 12Z KTUS sounding revealing just shy of 1.7" of
precipitable water earlier this morning. Thermodynamic indices were
relatively similar to those seen on Wednesday's sounding but the big
difference is the noteworthy decrease in mid level wind speeds. No
longer are we looking at 700-500mb speeds around 25kts, rather mean
winds are closer to 5-10kts today. Not entirely surprising since
nearly all the large scale models indicated a decrease would occur
today.

Water vapor imagery reveals a weak circulation south of the border
(south of Sasabe, AZ) as of 16Z that is slowly drifting northward.
This is more than likely the trigger for today's storms...assuming
we can clear out some of the lingering low clouds that have been
stubborn to erode. All signs point to clearing later this morning
with a focus of storms mainly from Tucson eastward although with so
much moisture in the area, I can't rule out a stray shower as far
west as Ajo. Given the weak steering flow, storms will likely be
strongest/most numerous in the mountains with somewhat less coverage
in the deserts. Localized heavy rainfall is certainly a possibility
in the mountains although widespread flooding is much less certain.

Otherwise much of the same as we've seen lately in terms of temps
(upper 90s). Forecast grids updated mainly for observational trends
and to increase PoPs in the mountains east of Tucson, otherwise no
noteworthy changes are necessary.

&&

.AVIATION...Valid thru 21/18Z.
Scattered to numerous TSRA/SHRA developing again this afternoon and
continuing well into the evening. Otherwise, VFR conditions with
cloud decks generally 5k-10k ft AGL with BKN layers above, and
surface wind variable in direction mainly less than 12 kts. Winds
vicinity TSRA could gust 40+ kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous mainly afternoon and evening
thunderstorms will continue into Saturday with locally heavy rains.
A bit of an uptick in the number of storms is likely later this
weekend into early next week. Temperatures will remain below normal
with a continuation of elevated humidity levels. 20-foot winds will
mainly remain below 15 mph with the exception of strong outflow
winds in the vicinity of thunderstorms.

&&

.PREV DISCUSSION...
Abundant moisture continues across southeast Arizona early this
morning, with strong high pressure aloft centered over western
Oklahoma, and an inverted upper trough over far west Texas and
northeast Chihuahua Mexico. Moderate sely flow in the 700-400 mb
layer as per the 20/00Z KTWC will continue today. The 20/00Z Univ of
AZ WRF-NAM and WRF-GFS were initialized much better versus 24 hours
ago, and were definitely favored into this evening versus several
HRRR solutions that had ongoing initialization issues with respect
to precip.

Expect showers/tstms to develop late this morning mainly near
mountains east of Tucson, then scattered to numerous showers/tstms
should occur this afternoon and evening especially from Tucson
eastward to the New Mexico border. There were differences between
the WRF-NAM and WRF-GFS regarding shower/tstm potential for a larger
portion of the Tucson metro area later today.

While both solutions depict showers/tstms to occur near mountains,
particularly the Catalina/Rincon Mountains, the WRF-GFS keeps the
bulk of showers/tstms east-to-south of Tucson. Meanwhile, the WRF-
NAM suggests that outflow will be sufficient to produce showers and
thunderstorms late this afternoon and/or evening across a larger
portion of the Tucson metro area. At any rate, mainly dry conditions
should occur across western Pima County, and the bulk of showers/
tstms will dissipate by daybreak Friday.

The 20/00Z deterministic GFS/ECMWF/CMC were quite similar versus
their respective solutions with depicting a weak upper low or
inverted upper trough to reside over far southeastern sections
Friday into Sunday. This system will likely enhance precip chances
across eastern sections, and the official forecast continues with
scattered to numerous showers/tstms from Tucson eastward during the
afternoon/ evening hours. Adequate moisture warrants a slight chance
of showers/tstms west of Tucson.

The models suggest that nly/nely mid-level steering flow will likely
prevail, especially this weekend. The Univ of AZ WRFs suggest that
storm motions will potentially be more sly/swly as a result. The mid-
level flow is then progged to become sely again Monday. This flow
regime will likely promote a somewhat further westward migration of
showers/tstms Monday afternoon and evening versus this weekend.

Thereafter, there continued to be some differences between the GFS/
ECMWF regarding shower/tstm potential next Tuesday and Wednesday.
The GFS/ECMWF both suggest that shower/tstm coverage will be reduced
versus what has occurred recently, and what is expected to occur
later today through Monday. However, the ECMWF continues to be more
aggressive with this decline in shower/tstm coverage versus the GFS.

This is not to imply in any form that this forecast area will
shutdown the development of showers/tstms completely. However, the
official forecast shows a gradual daily reduction in PoPs Tuesday
into Wednesday. Thus, expect isolated to scattered showers/tstms
from Tucson eastward next Tuesday and Wednesday, and a slight chance
of showers/tstms across the western deserts.

The above normal available moisture will also translate into a
continuation of below normal daytime temperatures likely through
Monday. A modest warming trend with high temperatures returning
closer to seasonal normals is on tap next Tuesday and Wednesday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Leins/Francis
AVIATION/FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 20, 1:03 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
103 PM MST THU JUL 20 2017

AZZ503-507-513-202030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
103 PM MST THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
130 PM MST...

At 102 PM MST, Doppler radar was tracking a strong thunderstorm near
Sonoita, or 17 miles west of Huachuca City, or 22 miles west of
Sierra Vista. this storm was nearly stationary. Another strong storm
was located near Patagonia Lake as well.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Rio Rico Southeast, Rio Rico Southwest, Patagonia, Sonoita, Elgin and
Patagonia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3173 11053 3144 11052 3141 11073 3142 11100
      3173 11077
TIME...MOT...LOC 2002Z 059DEG 1KT 3167 11064

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:03 PM MSTAreal Flood AdvisoryTWCPinal117 min
Jul 19, 6:15 PM MSTDust Storm WarningTWCCochise, Graham, Greenlee105 min
Jul 19, 6:23 PM MSTSpecial Weather StatementTWCSanta Cruz52 min
Jul 19, 8:21 PM MSTSpecial Weather StatementTWCGraham39 min
Jul 19, 9:26 PM MSTFlash Flood WarningTWCGraham94 min
Jul 19, 10:54 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 20, 1:20 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Jul 20, 1:38 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 20, 1:54 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Jul 20, 3:56 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr

Nearby

Special Weather Statements in Arizona, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.